Development of Aplastic Anemia After TKI Therapy for CML

By Ariel Jones - Last Updated: October 25, 2021

In a case report published in the Journal of Oncology Pharmacy Practice, researchers described an incident of aplastic anemia developed after treatment with a tyrosine kinase inhibitor (TKI) in patient with chronic myeloid leukemia (CML).

The patient was a 34-year-old woman who was diagnosed with chronic-phase CML. She began treatment with the first-generation TKI imatinib, but later switched to the second-generation TKI nilotinib at six months because she had not achieved a complete cytogenetic response. After three years on nilotinib, the patient developed a persistent, grade 4 pancytopenia, concurrent with a major molecular response.

Based on this development, nilotinib was discontinued, however the pancytopenia failed to resolve at three months post-discontinuation. A bone marrow biopsy showed marked hypocellularity and fatty tissue without evidence of myelofibrosis. The care team initiated immunosuppressive therapy, but the patient died due to septic and hemorrhagic shock nine months after nilotinib interruption. The authors reported that, per Naranjo’s algorithm, the causality relationship with the drug is probable with a score of 5.

“Aplastic anemia is an uncommon adverse event of tyrosine kinase inhibitors but it can be a fatal complication,” the authors concluded. “The early diagnosis of aplastic anemia related to nilotinib therapy is needed to avoid further detrimental effects of the drug.”

Advertisement
Advertisement